Postpartum - Extended bleeding

My second child was born 3 months ago. 2 weeks after the delivery I had to have an D&C. 2.5 weeks ago I had my first period, so I started on the Pill (Marvelon), but I haven't stopped bleeding yet. The bleeding is very light, but nonetheless still there. I'm almost at my last Pill of this month and don't know what to expect. Will I continue bleeding or is this just a "kick-start" of getting my menses back into a normal pattern. I haven't taken the Pill for more than 5 years before now.

Thank you in advance for your answer,
Sigrid

Thanks for your time.

Question:
ABOUT THE EXPERT

Peg Plumbo CNM

Peg Plumbo has been a certified nurse-midwife (CNM) since 1976. She has assisted at over 1,000 births and currently teaches in the... Read more

Dear Sigrid,

There are so many things that can cause bleeding, that I feel irresponsible guessing what this might be.

I hope pregnancy has been ruled out. If not, this would be a good step because pregnancy can cause such bleeding.

If you began the pill during the first 5 to 7 days of a normal period, it is unlikely that you could be pregnant but there are still other reasons such as polyps, fibroids, clotting problems, infections or hormonal reasons for any lengthy bleeding episode.

In the absence of any of these and probably the most likely is that because this is a nice low dose pill, the estrogen is not quite high enough to keep the uterine lining intact and it keeps sloughing. If you can tolerate this for up to 3 months, it may stop or your dose could be adjusted. You may need some extra estrogen for a few days to stop the bleeding while continuing the pills.

The best thing to do would be to go to the clinic that prescribed them and have a short examination to rule out other problems. This is a typical pill side effect and should go away.

I hope this helps.
Peg

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.